The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for March 2017 (PDF).
This issue contains updated advice on the increased risk of lower-limb amputation (mainly toes) associated with use of the SGLT2 inhibitor canagliflozin. The updated advice notes that the current evidence does not show an increased risk for dapagliflozin and empagliflozin, but warns the risk may be a class effect. As previously suggested, patients receiving canagliflozin should be monitored for risk factors for amputation such as poor diabetes control and vascular disease. Treatment should be stopped if foot complications such as infection, skin ulcers, osteomyelitis or gangrene develop. It is also noted that preventive foot care is important for all patients with diabetes and especially in those being treated with an SGLT2 inhibitor.
The issue also announces a year long pilot of a reporting scheme for healthcare professionals to report suspected adverse reactions to illicit drugs, particularly new psychoactive substances (or 'legal highs'). A new site is available containing the Report Illegal Drug Reaction form that also collects information about licensed medicine that may help identify common issues arising from combinations of specific licensed medicines and psychoactive substances.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.